Thunderstorm Wind, Bertie
- When
- March 28, 3:10 PM EST
- Where
- Bertie County, Burden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 36.170, -77.070
Tree downed and blocking NC-305 south of Aulander.
In advance of a strong cold front, severe thunderstorms developed across Northeastern North Carolina producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
In advance of a strong cold front, severe thunderstorms developed across Northeastern North Carolina producing damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 28, 2:44 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
344 PM EDT Sun Mar 28 2021
.SYNOPSIS...
A strong cold front moves across the area this evening, then
pushes off the coast before midnight. High pressure builds into
the area Monday, then pushes off the coast Tuesday. Low
pressure approaches from the west Wednesday with a trailing cold
front crossing the area Wednesday night. Canadian high pressure
builds in for the end of the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 345 PM EDT Sunday...
Svr tstm watch out until 9 PM for ne NC and sern Va due to the
ongoing convection assctd with the pre-frntl trof. Large hail
and damaging winds the main threat. Although a line of convection
will accompany the cold front this eve, it is rather questionable
as to whether as svr occurs per latest high res data and coord with
SPC. Skies clr late this eve and overnite behind the front as high
pres builds in from the nw. Lows upr 30s nw to mid-upr 40s se.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 140 PM EDT Sunday...
High pressure builds into the area from the west Mon, moves over the
area Mon nite, then pushes offshore Tue. Thus, fair/dry both days.
Highs Mon lwr 60s except mid-upr 50s near the water. Lows Mon nite
mid 30s-lwr 40s. Warmer Tue due to the return flow arnd the high.
Highs around 70 except remaining in the 60s near the water.
Models show low pressure apprchng from the west Tue nite along with
a dvlpng coastal trof along the Carolina coast. Data suggests any
pcpn hold off until after 12Z Wed so will keep Tue nite dry for now
with incrg cldns. Lows in the 50s.
Models show moisture overspreading the area from both systms Wed.
Thus, will have incrg shwr chcs thru the day with aftrn thunder
psbl. Highs Wed 65-70 north, 70-75 south. Shwrs/tstms Wed nite as
the front crosses the area. Pcpn ends west of the Ches Bay late.
Lows upr 30s nw to mid 40s se.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 140 PM EDT Sunday...
Any lingering showers along the coast quickly end Thurs morning.
Strong CAA on gusty winds dvlp Thurs as Canadian high pressure
builds in from the nw. Pt to mstly sunny skies and much colder.
Highs upr 40s nw to mid 50s se. This high pushes into the KY/TN
valley Fri before settling across the sern state over the weekend.
Dry thru the period. Below normal temps Fri with a slow warming
trend over the weekend. In addition, given it will be early April,
frost/freeze headlines will likely be needed across sern VA/ne NC
(away from the water) by the end of the week.
Lows Thurs nite 25-30 except lwr 30s along the coast. Highs Fri 45-
50. Lows Fri nite 25-30 except low-mid 30s along the coast. Highs
Sat 55-60. Lows Sat nite 40-45. Highs Sun in the 60s to near 70.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 140 PM EDT Sunday...
The warm front has lifted north with a cold front progged to cross
the area late this aftrn/eve. Shwrs along a leading sfc trof are
now crossing the Piedmont will likely weaken a bit as they move
east. CIGS now VFR except SBY where stubborn ST continues to
linger. Additionally, SSW winds are now gusting btwn 25-35 kts.
Still expecting a line of strong convection to accompany the cold
front as it crosses the area late this aftrn and eve. Timing wise
will be arnd 22Z-23Z at RIC, 23Z-01Z at SBY/PHF and ORF/ECG 00Z-
02Z. Skies clr out behind the front after midnite along with dmnshg
winds.
OUTLOOK:
VFR conditions thru Tues as high pressure builds into the area.
Low pressure tracks e across the area mid week. A cold front
crosses the are Wed nite. Canadian high pres builds in for the
end of the week.
&&
.MARINE...
As of 345 AM EDT Sunday...
Latest obs reflect light E-SE flow this morning, with the sfc
warm front in the process of pushing back north across the local
area. The front will be north of the waters by midday. Winds
become SSW, and start to increase this aftn, owing to strong
pressure falls ahead of low pressure passing by well to our
north. Gusty S-SW winds this aftn ahead of an expected broken
line of strong to locally severe showers and t-storms. SCA
flags remain in place for later this morning through Monday
morning.
Strong cold front crosses the waters after 6pm this evening into
late tonight, preceded by a narrow squall line of showers and
embedded T-storms. Expect predominate SCA conditions, but with
strong pressure falls on the order of 6-9mb tonight, expect a
few gusts up to 35 kt possible, especially over northern waters
after 18z/2pm EDT. For the moment, our plan is still to handle
any convectively-induced gusts >34 kt with SMW. Following the
front, another potential for a brief period of Gale Force
gusts, especially over elevated terminals in the Bay and over
the open ocean as strong cold air advection ensues late tonight
and overnight. Local wind probs are indicating a 50-60% chance
of Gale Force gusts around Buoy 09, with lower probabilities in
the Bay and points south of Chincoteague. Therefore, will
maintain SCA for the time being for all waters through this
period. A short-fused Gale Warning could be needed late tonight
into Monday morning, though convective nature of these winds
could also argue for an SMW. Will allow day crew one more
opportunity to reassess later today.
Either way, winds ramp down slowly Mon morning into the aftn,
with high pressure building over the region. Winds back around
to SE or S flow through midweek, with another southern stream
system approaching from the eastern Gulf and Carolinas late Tue
into Wed.
&&
.HYDROLOGY...
As of 140 PM Sunday...
A river flood warning continues for the Nottoway River at Sebrell
where the level is expected to reach minor flooding thresholds
later today. See FLSAKQ for details
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EDT Monday for ANZ633-635>638.
Small Craft Advisory until 1 PM EDT Monday for ANZ630>632-634-
650-652-654-656-658.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...MAM
HYDROLOGY...MPRHazardous Weather Outlook National Weather Service Wakefield VA 338 PM EDT Sun Mar 28 2021 MDZ021>025-VAZ048-060>062-064>069-075>090-099-100-509>525-291945- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Accomack-Northampton-Western Louisa- Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 338 PM EDT Sun Mar 28 2021 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Showers and scattered thunderstorms will accompany a strong cold front as it crosses the area this evening. Some storms may be strong producing gusty and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ012>017-030>032-102-VAZ092-093-095>098-291945- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- 338 PM EDT Sun Mar 28 2021 ...SEVERE THUNDERSTORM WATCH 68 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms will accompany a strong cold front as it crosses the area this evening. Some storms may be strong to severe. Damaging wind gusts and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Norfolk radar (KAKQ), 91 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
3 thunderstorm wind. Local standard time, as filed.
Tree downed and blocking NC-305 south of Aulander.
Trees downed along NC-305 between Aulander and Windsor.
Trees downed near Jarvisburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949175, 949176, 949177.